Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 62, NWS Sioux Falls, SD

May 1, 2001Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 1, 2001, 4:08 PM CDT for Clay County, Iowa. It was in force for 22 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 1, 2001, 4:08 PM CDT (21:08 UTC)
Expired
May 1, 2001, 4:30 PM CDT
In force
22 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Clay County, IA

The radar

The Sioux Falls radar (KFSD), 139 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 4:12 PM CDTHail 0.88Gillett Grove, IA
May 1, 4:13 PM CDTHail 1Webb, IA
May 1, 4:15 PM CDTHail 0.75Dickens, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 012109
SVRFSD

IAC041-012130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 PM CDT TUE MAY 1 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHWEST IOWA

* UNTIL 430 PM CDT

* AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF WEBB...OR ABOUT 14 MILES SOUTH
  OF SPENCER...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEBB AND GILLETT GROVE AROUND 415 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4312 (9514 4292 9513 4292 9492 4318 9492

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:30 PM CDT, 38 minutes earlier.

Area forecast discussion, May 1, 3:30 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT TUE MAY 1 2001

SVR STRMS ARE IN FAR SERN PART OF AREA BUT WILL ISSUE ZNS WITH TOR
WATCH UP THRU EXTRM ERN EDGE OF FCST AREA INTO COTTONWD CO MN IN
CASE STRMS DVLP THERE SHORTLY. MAY BE ABLE TO KILL SOON. OTHR FCST
PRBLM IS RPD DVLPMNT OF MID LVL LIFT AND MOISTR...EQUALS
SHOWERS...INDICATED BY MODELS FOR THIS EVE FROM SW OF AREA UP INTO
SRN PART OF FCST AREA. ERYR NGM AND AVN HAD IT COMNG UP TO FSD WHILE
ETA KEPT IT FRTHR S DOWN IN FAR SRN PART OF AREA...MAINLY SUN W AND
E. 18Z MESOETA BENDS A LOT IN DIRECTN OF 12Z NGM AND AVN IN BRINGNG
THREAT FRTHR N. GOOD THERMAL BOUNDRY SHUD BE IN PLACE UPSTAIRS AND
SUSPECT MODELS HAVE A HANDLE ON THIS...SO WILL MENTN SHWRS FOR SRN
HALF OF AREA INCLUDG FSD. SHWRS SHUD WANE WED BUT CONT FAR S...THEN
MORE ROUNDS STARTG WED NGT EVENTUALLY MAKG IT UP INTO NRN PART OF
AREA. THIS KEEPS UP INTO EXTNDED PD WITH TIMNG GETTNG MORE
DIFFICULT. EXTNDED GUIDNCE INDICATES THREAT PSBLY CONTG TO MON BUT
WILL KEEP MON DRY FOR NOW AS IN ERYR EXTNDED...AND WILL GO DRY TUE
AS WELL. NEW AVN DIFFRNT THAN MRF AT END OF PD AND WITH MORE CHANGES
LIKELY BEST NOT TO OSCILLATE. WILL GO FOR TEMPS THE SAME AS WE HAVE
BEEN GOING...KIND OF COOL THO NOT ALWAYS AS COOL AS GUIDNCE...ESPLY
ON LOWS. PCPN OF COURSE CUD HOLD DOWN DAYTIME TEMPS. BY THE WAY WNDS
DOWN ENUF TO FORGO ANY WND ADVSY THIS EVE.

.FSD...NONE
WILLIAMS

In the hours before

Special weather statement, May 1, 11:00 AM CDT, 5 hours 8 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT TUE MAY 1 2001

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
A COLD FRONT FROM CENTRAL SOUTH DAKOTA TO WESTERN NEBRASKA WILL MOVE
RAPIDLY EAST OVER SOUTHEAST SOUTH DAKOTA BY LATE THIS AFTERNOON...AND
OVER NORTHEAST NEBRASKA...NORTHWEST IOWA AND SOUTHWEST MINNESOTA BY EARLY
EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND BEHIND THE
FRONT. SOME OF THE THUNDERSTORMS MAY BE SEVERE FROM EXTREME NORTHEAST
NEBRASKA...THROUGH NORTHWEST IOWA INTO SOUTHWEST MINNESOTA.

SDZ038>040-050-052>055-057>061-063>065-068-020500-
BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-

INCLUDING THE CITIES OF...HURON...BROOKINGS...CHAMBERLAIN...MITCHELL...
1100 AM CDT TUE MAY 1 2001

* FORECAST THROUGH MIDNIGHT:
  WIDELY SCATTERED THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE THIS AFTERNOON.
  HOWEVER SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ056-062-066-067-069-MNZ071-072-080-097-098-IAZ001-020500-
LINCOLN-LYON-MOODY-PIPESTONE-MURRAY-MINNEHAHA-ROCK-TURNER-LINCOLN-
LYON-YANKTON-
INCLUDING THE CITIES OF...PIPESTONE...SLAYTON...SIOUX FALLS...LUVERNE...
ROCK RAPIDS...YANKTON...
1100 AM CDT TUE MAY 1 2001

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE THIS AFTERNOON.
  HOWEVER SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH
  MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ070-071-MNZ081-089-090-IAZ002-003-012>014-020>022-031-032-NEZ013-
014-020500-
COTTONWOOD-NOBLES-JACKSON-OSCEOLA-DICKINSON-CLAY-UNION-SIOUX-OBRIEN-
CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...WORTHINGTON...SPIRIT LAKE...SIOUX CENTER...
SPENCER...LE MARS...STORM LAKE...SIOUX CITY...
1100 AM CDT TUE MAY 1 2001

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
  THEY MAY BECOME SEVERE BEFORE ENDING BY EARLY EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 3 PM CDT.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:01 PM CDTSevere Thunderstorm WarningFSDWoodbury44 min
Apr 30, 7:05 PM CDTSevere Thunderstorm WarningFSDLyon25 min
Apr 30, 7:19 PM CDTSevere Thunderstorm WarningFSDSioux26 min
Apr 30, 7:24 PM CDTSevere Thunderstorm WarningFSDOsceola36 min
Apr 30, 7:28 PM CDTSevere Thunderstorm WarningFSDLyon32 min
Apr 30, 7:47 PM CDTSevere Thunderstorm WarningFSDWoodbury43 min
Apr 30, 7:59 PM CDTTornado WarningFSDWoodbury31 min
May 1, 2:28 PM CDTSevere Thunderstorm WarningFSDWoodbury32 min
May 1, 2:58 PM CDTSevere Thunderstorm WarningFSDWoodbury47 min
May 1, 3:51 PM CDTSevere Thunderstorm WarningFSDBuena Vista24 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.